Iowa, 2013

Drought in Iowa, February 1 to 28, 2013

February 1 to 28, 2013 · NWS OAX · 6 events in 6 counties and zones

The drought intensity remained in the Extreme category during February from around Glenwood through Onawa, with a Moderate or Severe Drought across of the area southeast of there. Although precipitation for the month was generally near normal, amounts were mostly under 1 inch which did little to improve the overall drought classification.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The drought intensity remained in the Extreme category during February from around Glenwood through Onawa, with a Moderate or Severe Drought across of the area southeast of there. Although precipitation for the month was generally near normal, amounts were mostly under 1 inch which did little to improve the overall drought classification. The drought persisted over western Iowa into March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 31, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 PM CST THU JAN 31 2013

.AVIATION...06Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS EARLY IN THE PERIOD WITH WINDS LESS THAN 10KTS AND
MID CLOUDS MOVING IN. WINDS BECOME SOUTH BY 12-15Z AND INCREASE TO
10 TO 13 KNOTS AHEAD OF THE NEXT CLIPPER SYSTEM THAT MAY BRING A
CHANCE OF SNOW TO KOFK BY ABOUT 00Z...AND KOMA BY 01-02Z. IF ANY
SNOW DEVELOP...IT COULD BRING MVFR CEILINGS WITH IT ALSO.

&&

.PREV DISCUSSION... /ISSUED 940 PM CST THU JAN 31 2013/

DISCUSSION...

BITTER COLD WIND CHILLS WILL CONTINUE TO BE THE PROBLEM OVERNIGHT.
SURFACE HIGH PRESSURE WAS MOVING OVERHEAD...WHICH HAS RESULTED IN
CLEAR SKIES ACROSS THE FORECAST AREA. THIS ALSO MEANS DIMINISHING
WINDS LESS THAN 10 MPH...HOWEVER WIND CHILL VALUES FROM 13 TO 20
BELOW WILL STILL BE POSSIBLE IN NORTHEAST AND EAST CENTRAL NEBRASKA
AND WESTERN IOWA DUE TO THE COLD AMBIENT TEMPS. ACROSS MONONA AND
SHELBY COUNTIES IN NORTHWEST IOWA...SURFACE WINDS WILL REMAIN
CLOSER TO 12 TO 15 MPH...WHICH WILL CONTINUE TO CREATE WIND CHILL
VALUES AROUND -20 THROUGH EARLY MORNING WHERE A WIND CHILL
ADVISORY WILL CONTINUE. MID CLOUDS WILL BE INCREASING OVERNIGHT
AHEAD OF THE NEXT SYSTEM...WHICH MAY ACTUALLY HELP TEMPS RISE IN
PORTIONS OF EASTERN NEBRASKA AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 534 PM CST THU JAN 31 2013/

DISCUSSION...

WE TRIMMED OUT A TIER OF COUNTIES FROM THE WIND CHILL ADVISORY
FROM NORFOLK TO TEKAMAH WHERE WIND CHILL VALUES WERE ABOVE THE
CRITERIA OF -20. WIND CHILL VALUES FROM NIOBRARA TO WAYNE TO
ONAWA WILL REMAIN AT CRITERIA THROUGH AT LEAST A PORTION OF THE
EVENING.

PREV DISCUSSION... /ISSUED 325 PM CST THU JAN 31 2013/

SHORT TERM...TONIGHT THROUGH SUNDAY

PRIMARY FORECAST CONCERNS ARE TEMPERATURES THROUGH THE PERIOD AND
THE CHANCE FOR LIGHT SNOW FROM FRIDAY AFTERNOON INTO FRIDAY EVENING.

SURFACE ANALYSIS AT MID AFTERNOON SHOWED AN AREA OF COLD HIGH
PRESSURE EXTENDING FROM SASKATCHEWAN DOWN INTO KANSAS. CENTER OF
THE HIGH WAS AROUND 1034 MB OVER WESTERN NORTH DAKOTA.

SURFACE RIDGE WILL BUILD OVER THE AREA THIS EVENING BUT THEN SHIFT
EAST OF THE AREA BY 12Z FRIDAY. MODELS GENERALLY SHOW MOST LOCATIONS
IN THE FORECAST AREA DROPPING TO AROUND OR BELOW ZERO TONIGHT. OUR
WESTERN COUNTIES MAY SEE SOME SLIGHT MODERATION LATE TONIGHT AS
CLOUDS INCREASE AND WARMER AIR STARTS TO MOVE IN (AT LEAST ALOFT).
TRIED TO SHOW THIS IN HOURLY TEMPERATURE GRID FORECASTS. WIND
CHILL ADVISORY HAS BEEN SOMEWHAT MARGINAL BUT WILL HOLD ONTO
THE CURRENT ADVISORY THROUGH 6 PM AND EXTEND IT UNTIL 11 PM IN
OUR THE FAR NORTH AND NORTHEAST PARTS OF THE FORECAST AREA.

A MID TROPOSPHERIC SHORTWAVE TROUGH DROPPING DOWN IN THE
NORTHWEST FLOW COULD BRING A LITTLE LIGHT SNOW FRIDAY AFTERNOON
AND EVENING... ESPECIALLY TO OUR NORTH AND EAST. WENT WITH JUST A
SLIGHT CHANCE FOR NOW. JUST HOW MUCH IT WARMS UP ON FRIDAY WILL BE
INTERESTING... BUT HAVE HIGHS RANGING FROM AROUND 20 OR IN THE
LOWER 20S ACROSS WESTERN IOWA BUT TO NEAR OR SLIGHTLY ABOVE
FREEZING IN OUR FAR WESTERN ZONES. HIGHS BOTH SATURDAY AND SUNDAY
SHOULD REACH THE MID 30S TO MID 40S.

MILLER

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.

DETERMINISTIC MODELS AS WELL AS ENSEMBLES ARE STILL IN RELATIVELY
GOOD AGREEMENT WITH OVERALL LARGE SCALE PATTERN SUNDAY NIGHT THRU
TUESDAY WITH AN UPPER RIDGE SITUATED OVER THE WRN CONUS AND BROAD
DOWNSTREAM TROF OVER THE ERN CONUS.

ISSUE OF INTEREST IN THE EXT PDS CONTINUES TO BE A FRONTAL BNDRY
PROGGED TO SWEEP INTO THE CNTRL PLAINS MONDAY ASSOCIATED WITH
CLIPPER TYPE SFC LOW. MODELS STILL SHOW NO SIGNIFICANT THERMAL
ADVECTION PROGGED WITH THE DRY FROPA.

HAVE DECIDED TO BUMP HIGHS UP A BIT FROM PREV FCST TO MID/UPPER 40S.
NO CHANGES THOUGH FOR LOWS...MID/UPPER 20S.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...WIND CHILL ADVISORY UNTIL 4 AM CST FRIDAY FOR IAZ043-056.

&&

DEWALD
Hazardous weather outlook, Jan 31, 9:35 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
935 PM CST THU JAN 31 2013

NEZ016-017-030>032-042>044-050-051-065>068-078-088>093-011745-
ANTELOPE-PIERCE-BOONE-MADISON-STANTON-PLATTE-COLFAX-DODGE-BUTLER-
SAUNDERS-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
935 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE PERIOD.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-033-034-045-
052-053-011745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-WAYNE-CUMING-BURT-WASHINGTON-DOUGLAS-
SARPY-
935 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

COLD WIND CHILLS RANGING FROM 13 TO 20 BELOW ZERO WILL CONTINUE
ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WESTERN
IOWA THROUGH DAYBREAK. A WIND CHILL ADVISORY WILL REMAIN IN
EFFECT FOR PORTIONS OF NORTHWEST IOWA OVERNIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE NIGHT.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Monona

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Fremont

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428660, 428661, 428662, 428663, 428664, 428665.